Firstly, as always, the patient has been anonymised to safe guard confidentiality.
The patient was a middle-aged female and who presented to another hospital with a history of muscle pain in the proximal lower limbs, some upper limb-shoulder discomfort and pain in the occipital-neck area. The patient also had a low grade fever. The patient complained of no eye problem, no temporal tenderness, no jaw or tongue claudication (symptoms for Giant Cell Arteritis). The patient had no symptoms suggestive of infection. Patient had a normal appetite but had complained of some weight loss. There was no complaint of changes in bowel habit.
The was no joint pain or swelling. No skin rashes. No respiratory symptoms.
The patient had no other significant history and was taking no regular medications.
The patient had occasional alcohol and cigarettes.
Physical examination revealed a low-grade fever. Vital signs were otherwise normal. Eyes revealed a slight purple discolouration to the upper eye-lids.
The was no lymphadenopathy and cardiovascular, respiratory and abdominal examinations were normal.
Occipital tenderness was present one week previously but only seemed to be a problem when the fever was present. There was no temporal artery tenderness.
Neurological examination revealed proximal muscle wasting, some lower limb muscle discomfort on palpation. Power and Reflexes were maintained.
Clinical Impression from history and examination:
- Polymalgia Rheumatica (PMR)
- Possible Dermatomyositis
However, ESR >100 and CK was low NOT RAISED. Auto-antibody tests were all NORMAL although anti-JO-1 antibody is still awaited.
In view of the history, physical and blood results, the diagnosis is very likely to be PMR.
However, infection needed to be ruled out. CXR was normal. Urine examination was normal. Blood cultures were normal.
Cardiac ECHO was normal. CT scan of abdomen was again normal.
Despite this data, the doctors were advised to start antibiotic therapy with there being no evidence of a bacterial infection and a negative infection screen.
Following this therapy, steroids were advised to be commenced.
It was considered that this diagnosis was PMR in view of the history, symptoms, ESR >100 and with a negative auto-antibody and infection screen.
The concern here was the occipital pain experienced by this patient. This could represent Giant Cell Arteritis which has a significant overlap association with PMR (approx 25-30%). Patients with GCA are at risk of visual loss and arterial infarcts and need to be treated on an expedited basis with steroids and aspirin. Usually, an arterial biopsy is taken to confirm the diagnosis but even if the biopsy appears normal the diagnosis of GCA cannot be excluded as vessel changes can be multifocal.
Patients with PMR typically experience proximal muscles pain and weakness, but on physical examination, the power appears almost normal. The CK is normal although the ALP may be raised due to peri-portal inflammation. The ESR is usually high but even normal ESR can be consistent with PMR.
Dermatomyositis on the other hand can present with weakness, wasting but the CK is high as is anti-Jo-1 antibody. Other manifestations include purple skin changes around the eyes, on the dorsum of the fingers, elbows etc and are Heliotrope as so named. Patients may also have fibrotic lung changes and there is an association with malignancy (10% in patients aged >40yrs) although this is disputed. Such malignancy tends to be gastrointestinal in origin.
In this case, it was advised that the steroids be started on an expedited basis and one would have hopefully seen a response with 48 hours.
Steroids usually need to be continued for about 2 years and they are slowly tapered over that time mindful of the patient's symptoms and ESR.
This patient's blood sugars would also need to be monitored as steroids can induced Type2 Diabetes mellitus due to their multiple blood glucose elevating effects and insulin resistance.
In the long term this patient would have needed to have bone density scanning to look for osteoporosis with the treatment there being once weekly alendronate (fosamax).
Consideration should have been given to using a Proton Pump Inhibitor to reduce the risk of upper gastrointestinal bleeding especially as the patient would have been potentially taking several problematic gastric agents in the future including steroids, aspirin and fosamax.